MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM

BOSTON SCIENTIFIC CORPORATION SYNERGY; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Model Number 10603
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Codes Death (1802); Vascular Dissection (3160)
Date of Event 03/01/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Date of event and date of death: (b)(6) 2019.Device is a combination product.
 
Event or Problem Description
It was reported that vessel dissection occurred and the patient died.The patient presented with acute non-st elevation myocardial infarction (nstemi) and chest pain.The target lesion was located in a very tortuous right coronary artery (rca) with several lesions within the mid and distal portions.After angiomax was given, a guide wire was placed in the distal rca.The patient had significant spasm that proved to be an issue throughout the majority of the case despite large amounts of nitroglycerin as well as cardizem given throughout the case.After a successfully balloon angioplasty, a 2.75x20mm synergy stent was advanced but failed to cross the tortuous mid segment of the vessel.A buddy wire technique was utilized and proved to be unsuccessful as well.In the attempt to pass the stent, the guide catheter was subsequently pushed out of the coronary artery and with removal of the stent caused a spiral dissection of the ostium of the rca extending to the ascending aorta.Several 20mm stents were then placed to cover the lesions and eventually the dissection at the ostium of the rca.At this point there was successful blood flow and the patient was doing fairly well.The patient started complaining chest pain and after review of the films there appeared to be a small wire perforation in the distal posterior descending artery.The patient became hypotensive and the right groin was prepped for femoral access.A 6fr sheath was inserted in the right femoral artery and another 6fr sheath in the right femoral vein.A guide catheter was then inserted in the rca and a wire passed to the artery just before the perforation.A threader balloon catheter, the only over-the-wire balloon available, was inflated.A stat limited echocardiogram was performed showing pericardial effusion.The patient was becoming hypotensive and emergent pericardiocentesis was performed.Approximately 100 ml of blood was withdrawn and then transfused via the venous sheath.Following this, the patient had significant improvement in her blood pressure and was no longer requiring vasopressors.After evaluating the circumstances, the artery was too small for a covered stent and it was decided to proceed with a prominent injection for a local infarction and seal off the artery.Thrombin injection was attempted through the threader balloon but it appears that the wire lumen was too small for injection.The threader balloon was exchanged for a larger compliant balloon to allow for further occlusion of the artery while waiting for maverick balloons to be transferred from the main campus.During the wait for the balloons the patient was stable and complaining of some mild chest pain which was treated with morphine.After the maverick balloons were available, the compliant balloon was exchanged for a maverick balloon which was then inflated.Angiogram was performed to confirm that the balloon was successfully occluding the artery distally.After that, 2mg of thrombin was injected.Five minutes later, repeat angiogram was performed which showed slowing of the perfusion but not complete resolution.Thrombin injection was completed 2 more times with 2 mg which eventually led to resolution of the perforation.The balloon and guide catheter were removed and the pericardial drain was sewn into place.A closure device was deployed in the right femoral artery and manual pressure was applied to the femoral vein both resulting in successful hemostasis.The patient was stable post-procedure and was transferred for a higher level of care at another facility.However, few hours after arrival, the patient died.

Brand Name
SYNERGY
Common Device Name
BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key8637894
Report Number2134265-2019-05633
Device Sequence Number2267888
Product Code NIQ
UDI-Device Identifier08714729840169
UDI-Public08714729840169
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P150003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/30/2020
Device Model Number10603
Device Catalogue Number10603
Device Lot Number0022914485
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2019
Initial Report FDA Received Date05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age84 YR
Patient Weight73